Hail, Hudspeth
- When
- August 27, 4:35 PM MST
- Where
- Hudspeth County, 1.37 mi WSW of Ft Hancock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.290, -105.870
A weak surface low was located just south of the border with east to southeast winds over far West Texas. This combined with an upper high over the southwest with northwest flow aloft providing ample shear for isolated severe storms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A weak surface low was located just south of the border with east to southeast winds over far West Texas. This combined with an upper high over the southwest with northwest flow aloft providing ample shear for isolated severe storms to develop. Hail up to golf ball size was reported in El Paso with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 27, 2:20 PM MST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 320 PM MDT Tue Aug 27 2019 .SYNOPSIS... Tuesday afternoon has likely brought us our last 100 degree day for a while, and is also bringing an uptick in thunderstorm activity. Wednesday will bring slightly cooler temperatures, with lowland highs in the 90s, and one of the more active thunderstorm days of the summer. Slow moving thunderstorms will result in highly localized heavy rainfall during the afternoon and evening. We will remain in a moist and unstable pattern all the way through Saturday, with some drier and warmer air aloft expected to diminish thunderstorm activity early next week. && .DISCUSSION... Surface analysis and visible satellite imagery suggests the backdoor cold front has stalled out just east of the Sacramento and Guadalupe Mountains, but a prefrontal trough or wind shift line, with increased moisture behind it, has pushed up to the Rio Grande. Behind this boundary, dewpoints are in the 50s, while 40s are more common further to the west (except in the NM Bootheel). RAP analysis shows moderate to strong instability behind the boundary, with MLCAPE values of 1500-2500 J/Kg over parts of Otero, El Paso, and Hudspeth Counties. However, strong capping remains in place, as suggested by the lack of significant cu development on satellite imagery, and supported by RAP analysis CIN values of -20 to -60 J/Kg. However, there has been some minor development in the past hour over parts of southern Hudspeth County and nearby mountains south of the border, and stronger storms over parts of Presidio County. A few of the CAMS models which are handling on-going convection well, notably both the 12Z NAM and GFS-initialized UofAZ WRF runs, suggest convection will break the cap over Hudspeth County in the next couple of hours, perhaps aided by outflow from stronger storms over Presidio County. The models then suggest outflow from these storms, aided by a further westward push of the backdoor cold front early this evening, will interact with weak outflow from sparse convection N and W of ELP and LRU, triggering more widespread thunderstorms over south-central NM and Far West Texas early this evening. Given that the wind shift line/prefrontal trough is sitting over the Rio Grande Valley, this solution is not entirely far-fetched. Low level East to SE flow will continue to advect low level moisture into the region overnight, and by late morning tomorrow (Wed), PW values look to range from about 1.15 inches in the far western reaches of the CWA, to around 1.40 inches along and east of the Rio Grande. The GFS suggests 500mb temperatures around -6 to -7C, increasing instability with SBCAPE values over 2000 J/Kg east of the Rio Grande, and a weak shortwave trough rounding the eastern edge of the subtropical ridge during the afternoon. Expect the usual diurnal trend of orographic showers and thunderstorms, with weak to moderate capping in the lowlands limiting lowland thunderstorm development until late afternoon and early evening as outflow boundaries interact in the lowlands. Convection may be further aided by the weak shortwave trough. Overall Wednesday looks like one of the more active days of the season so far. The overall pattern will remain unchanged on Thursday, with the subtropical ridge focused off to our west. While the E to SE low level flow is cut off, plenty of recycled moisture will remain in place, with PW values ranging from 1.15 to 1.25 inches. Mid-level temperatures look to moderate somewhat, due to widespread convection the previous day. Overall thunderstorm chances will be closely limited by leftover convective debris/stabilization from the previous day's thunderstorms, but should still be fairly active. Similar conditions will persist on Friday, with recycled moisture remaining in place. As the upper ridge shifts back towards the Four Corners, we'll end up in E to NE flow aloft. Thunderstorm coverage still looks to be fairly active, aided by slightly cooler mid-level temps moving into the area. Drier and warmer air aloft still looks like it will filter into the area Sunday and Monday, diminishing overall thunderstorm chances, but not eliminating them entirely (higher elevations will still be favored). Towards mid-week, the crucial details remain fuzzy, but there's a chance that a trough digging into the west coast and an eastward- shifting ridge will try to pull up some additional moisture into some part of the Desert Southwest, but areas west of the Continental Divide will likely be more favored. && .AVIATION...Valid 28/00Z-29/00Z... P6SM FEW-SCT080-100 SCT-BKN150-200 through period. Isolated to scattered VRB25G40KT 1-3SM TSRA BKN030-040 through the night, then storm coverage increasing to scattered lowlands to numerous mountains after 18Z. Winds generally east to southeast 5-15KTS but variable and gusty near thunderstorms. && .FIRE WEATHER... Low and mid level moisture has started to move into the region behind a weak boundary moving westward. Enough moisture will remain over the area into the weekend to bring a daily chance for showers and thunderstorms. The best chances for widespread wetting rains for the lowlands and mountains looks to be tomorrow. Storms are not expected to be severe but will have the potential to produce locally heavy rain and flooding. Temperatures for the remainder of the forecast period will be dropping to near normal with minimum relative humidities remaining above 20 percent for the lowlands and above 25-30 percent in the mountains. Winds will remain under 15 mph except gusty near thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 95 71 93 / 40 30 50 10 Sierra Blanca 69 90 67 90 / 30 40 40 10 Las Cruces 70 93 67 92 / 40 30 60 10 Alamogordo 69 95 67 94 / 30 40 40 20 Cloudcroft 53 72 53 71 / 40 70 40 40 Truth or Consequences 71 94 67 94 / 30 50 40 30 Silver City 65 89 62 88 / 20 60 50 60 Deming 70 96 67 93 / 20 30 60 20 Lordsburg 70 96 67 94 / 20 30 50 20 West El Paso Metro 74 97 71 94 / 40 30 50 10 Dell City 70 93 68 96 / 30 30 40 10 Fort Hancock 75 98 72 96 / 30 30 50 10 Loma Linda 69 88 66 88 / 30 40 50 10 Fabens 75 96 71 93 / 30 30 50 10 Santa Teresa 71 95 68 93 / 40 20 50 10 White Sands HQ 73 94 70 94 / 40 30 60 10 Jornada Range 69 94 67 93 / 40 30 60 10 Hatch 70 95 66 94 / 40 40 60 20 Columbus 72 96 69 93 / 20 20 60 10 Orogrande 70 93 68 92 / 30 30 50 10 Mayhill 58 79 57 81 / 40 70 40 40 Mescalero 56 81 55 81 / 30 60 40 30 Timberon 57 78 55 79 / 40 60 50 30 Winston 59 87 57 86 / 20 70 50 60 Hillsboro 66 93 63 92 / 30 60 60 50 Spaceport 67 93 64 93 / 40 40 50 20 Lake Roberts 59 89 56 88 / 20 70 50 70 Hurley 64 91 62 89 / 20 50 60 40 Cliff 63 98 61 96 / 20 60 50 50 Mule Creek 66 93 65 90 / 20 50 50 50 Faywood 67 91 64 90 / 20 50 60 40 Animas 69 97 67 95 / 20 40 60 20 Hachita 68 96 66 93 / 20 30 60 10 Antelope Wells 68 95 65 92 / 30 50 70 30 Cloverdale 67 90 64 87 / 20 60 70 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman / 26-Grzywacz
Special Weather Statement National Weather Service El Paso TX 329 PM MDT Tue Aug 27 2019 NMZ410-411-413-272215- Southern Tularosa Basin NM-Northern Dona Ana County NM- Southern Dona Ana County/Mesilla Valley NM- 329 PM MDT Tue Aug 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONA ANA COUNTY UNTIL 415 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over Organ. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Organ, East Mesa, Northeast Las Cruces, Aguirre Springs and Portions of Organ Mountains Desert Peaks National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3234 10655 3234 10667 3252 10672 3250 10650 TIME...MOT...LOC 2129Z 193DEG 3KT 3241 10661 DENNHARDT
Special Weather Statement
National Weather Service El Paso TX
357 PM MDT Tue Aug 27 2019
TXZ422-424-272245-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
357 PM MDT Tue Aug 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUDSPETH COUNTY
UNTIL 445 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fort Quitman, moving southwest at 10 mph.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Fort Quitman, Quitman Canyon and Little Box.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3089 10540 3089 10541 3090 10542 3094 10549
3097 10550 3096 10551 3099 10553 3099 10555
3102 10558 3105 10558 3109 10561 3117 10549
3108 10528 3085 10540
TIME...MOT...LOC 2157Z 038DEG 8KT 3109 10547
DENNHARDTSpecial Weather Statement National Weather Service El Paso TX 412 PM MDT Tue Aug 27 2019 NMZ414>416-272300- West Slopes Sacramento Mountains Below 7500 Feet NM- East Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 412 PM MDT Tue Aug 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 500 PM MDT... At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Timberon. This storm was nearly stationary. Dime size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Timberon, Sunspot, Hay Canyon and Bluff Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3281 10583 3286 10564 3265 10548 3259 10573 TIME...MOT...LOC 2212Z 355DEG 4KT 3272 10567 DENNHARDT
Special Weather Statement
National Weather Service El Paso TX
459 PM MDT Tue Aug 27 2019
TXZ420-422>424-272345-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
459 PM MDT Tue Aug 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 545 PM MDT...
At 459 PM MDT, Doppler radar was tracking a strong thunderstorm near
McNary. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fort Quitman, Esperanza, Finlay and McNary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3110 10562 3110 10564 3112 10565 3113 10571
3116 10574 3116 10577 3120 10578 3120 10580
3125 10584 3131 10577 3127 10557 3108 10560
TIME...MOT...LOC 2259Z 021DEG 2KT 3122 10574
DENNHARDTSpecial Weather Statement National Weather Service El Paso TX 501 PM MDT Tue Aug 27 2019 NMZ412-414-415-272345- Central Tularosa Basin NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 501 PM MDT Tue Aug 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTERO COUNTY UNTIL 545 PM MDT... At 501 PM MDT, Doppler radar was tracking a strong thunderstorm near Cloudcroft, moving southeast at 10 mph. Nickel size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Cloudcroft, High Rolls, Mountain Park, Benson Ridge, Karr Canyon, Dry Canyon, Cox Canyon and Bluff Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3285 10589 3299 10583 3296 10560 3279 10572 TIME...MOT...LOC 2301Z 298DEG 9KT 3290 10576 DENNHARDT
Special Weather Statement
National Weather Service El Paso TX
521 PM MDT Tue Aug 27 2019
TXZ420-423-280000-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
521 PM MDT Tue Aug 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 600 PM MDT...
At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hancock. This storm was nearly stationary along an outflow
boundary advancing toward the northwest.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Fort Hancock, Acala and McNary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3120 10578 3120 10580 3129 10587 3129 10590
3131 10591 3131 10593 3134 10595 3136 10595
3139 10601 3152 10589 3132 10565 3118 10578
TIME...MOT...LOC 2321Z 110DEG 4KT 3133 10582
DENNHARDTThe El Paso radar (KEPZ), 102 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
6 hail. Local standard time, as filed.
Spotter reported dents to cars, windshields and house windows around the area of Buckley and North Stanton Streets.
Golf ball sized hail broke windshield around the UTEP area.
Observer reported one inch hail with some car damage.
Golf ball sized hail at Southwest University Park area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853453, 853454, 853456, 853458, 853459, 853460.